Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 9, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Apr 18, 2022, 3:36 AM CDT for 12 counties in Iowa. It took effect at Apr 18, 2022, 11:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2022, 3:36 AM CDT (08:36 UTC)
- In effect from
- Apr 18, 2022, 11:00 AM CDT
- Expired
- Apr 18, 2022, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049 WWUS73 KDMX 180836 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 336 AM CDT Mon Apr 18 2022 IAZ004>007-015>017-023>027-181645- /O.NEW.KDMX.WI.Y.0009.220418T1600Z-220418T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, and Dumont 336 AM CDT Mon Apr 18 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...North central Iowa. * WHEN...From 11 AM this morning to 5 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
803 WWUS73 KDMX 181525 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1025 AM CDT Mon Apr 18 2022 IAZ004>007-015>017-023>027-182200- /O.CON.KDMX.WI.Y.0009.220418T1600Z-220418T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, and Dumont 1025 AM CDT Mon Apr 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of North Central Iowa. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
226 WWUS73 KDMX 182005 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 305 PM CDT Mon Apr 18 2022 IAZ004>007-015>017-023>027-182200- /O.CON.KDMX.WI.Y.0009.000000T0000Z-220418T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, and Dumont 305 PM CDT Mon Apr 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Parts of North Central Iowa. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
928 WWUS73 KDMX 182200 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 500 PM CDT Mon Apr 18 2022 IAZ004>007-015>017-023>027-182300- /O.EXP.KDMX.WI.Y.0009.000000T0000Z-220418T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, and Dumont 500 PM CDT Mon Apr 18 2022 ...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON... Windy conditions will continue into the evening, however sustained advisory level winds and wind gusts will begin to ease, allowing the avisory to expire. Periodic advisory level winds may be seen within the expiring advisory area over the next hour or so. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 17, 11:48 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 17, 11:48 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1148 PM CDT Sun Apr 17 2022 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 318 PM CDT Sun Apr 17 2022 Forecast Highlights: --Rain/Snow ending this evening. --Windy Monday. --Additional precipitation chances midweek and again late week. --Warmer temperatures coming mid to late week. As the low pressure over the northern Great Plains continues to dive southeast through Minnesota today into tonight, the associated trough deepens as it progresses eastward into Monday bringing rain and snow out ahead of it, as we have seen throughout the day today. See the update from 1243 PM for more details on how this event progressed through the morning into midday hours. Although snow continues in many locations early this afternoon, a few have switched over to rain with snow accumulations still generally limited to grassy/elevated surfaces and leaving roads wet with otherwise minimal travel impacts other than the brief reduction in visibilities with heavier bands of snow. As mentioned above in the update, precipitation is still expected to end west to east tonight into the early morning hours Monday for areas furthest east. Some hints at fog formation behind the departing precipitation but not currently reflected in the forecast and will let future shifts monitor trends and post updates accordingly. Behind the departing system northwest flow returns with ridging building to the northwest. This flow will both reinforce our cooler temperatures as well as increase winds late tonight into Monday. Have once again boosted winds through the day Monday with forecast soundings still suggesting 30-35+ knot winds through the mixed layer. However, some indicate 40+ knot winds at the top of the mixed layer which, if able to mix down to the surface, would certainly increase our winds/gusts from what is currently in the forecast grids. This could certainly elevate fire weather concerns on Monday with relative humidity values dropping into the 20s across much of western Iowa by Monday afternoon. Have held off on any fire weather headlines on this shift with the widespread precipitation today keeping fuels wet into tomorrow morning as well as high temperatures only climbing into the 40s will help mitigate any potential fire growth/spread. The dry/cooler conditions are favored into the first half of Tuesday before the ridge starts to break down Tuesday afternoon into evening. Precipitation chances increase again Tuesday night into Wednesday as a low moves across the Midwest with another dropping southeast out of the Northern Plains. The bulk of the precipitation appears to be on Wednesday with some diverging details between models on timing and total precipitation amounts. The flow does become southerly late Tuesday into Wednesday which will help usher in some warmer air and thus boost temperatures towards the 60s on Wednesday and into the 60s on Thursday. Another strong system is on the horizon late week with the Euro more robust than the GFS in terms of precipitation and potential convection but does bring increasing thunderstorm chances to end the work week into next weekend. Details will undoubtedly be further refined in the coming days. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1148 PM CDT Sun Apr 17 2022 Confidence is low starting the early morning hours with widely variable conditions from VFR to LIFR over short distances. IFR/LIFR conditions should briefly become more prevalent over the next several hours, especially southeast, but these should give way to higher confidence VFR conditions and clearing as winds become west and northwest with an approaching trough passage. A significant increase in wind is expected behind this feature into peak mixing of the day with wind gusts in the 30s /kts/ common before the typical diurnal decrease into the evening. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...KCM AVIATION...Small
Hazardous weather outlook, Apr 17, 10:16 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1016 PM CDT Sun Apr 17 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-190330- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1016 PM CDT Sun Apr 17 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Windy conditions will impact most of the state Monday with a potential for gusts up to 40 mph in some locations. Winds associated with dryer air in the afternoon could lead to elevated fire weather concerns. Chances for showers and storms return mid to late week, including potential for a few strong storms. Details will continue to come into focus over coming days regarding potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Dodson
In the hours before
Local storm report, Apr 17, 10:38 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1038 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW 2 NNW CENTERVILLE 40.75N 92.89W
04/17/2022 M1.0 INCH APPANOOSE IA TRAINED SPOTTER
MAINLY ON GRASS AND ELEVATED SURFACES.
&&Special weather statement, Apr 18, 1:00 AM CDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Des Moines IA 100 AM CDT Mon Apr 18 2022 IAZ036>038-047>050-059>062-072>075-082>086-093>097-180800- Hamilton-Hardin-Grundy-Boone-Story-Marshall-Tama-Dallas-Polk- Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas- Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 100 AM CDT Mon Apr 18 2022 ...Patchy Dense Fog Expected Early This Morning Across Portions of Central Iowa... Patchy dense fog is expected across much of central Iowa over the next few hours, with reduced visibilities down to a quarter mile. Conditions are expected to improve prior to sunrise as a boundary moves through the area. If traveling early this morning, be prepared for rapid changes in visibilities. Bury/Cogil
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.